Caution: Heparin errors can have fatal results

April 2, 2007
Jillene Magill-Lewis, RPh
Jillene Magill-Lewis, RPh

Jillene Magill-Lewis, RPh, is a medical writer based in the Seattle area.

Last September, the Institute for Safe Medication Practices (ISMP) reported an incident that occurred at a Midwestern hospital. A pharmacy technician had stocked an automated dispensing cabinet with heparin 10,000 units/ml vials in a drawer reserved for heparin 10 units/ml. The nurses retrieving the vials did not notice the discrepancy in strength and used the 10,000 units/ml heparin for umbilical line flushes of six premature infants. Three of the babies died of heparin overdose.

Last September, the Institute for Safe Medication Practices (ISMP) reported an incident that occurred at a Midwestern hospital. A pharmacy technician had stocked an automated dispensing cabinet with heparin 10,000 units/ml vials in a drawer reserved for heparin 10 units/ml. The nurses retrieving the vials did not notice the discrepancy in strength and used the 10,000 units/ml heparin for umbilical line flushes of six premature infants. Three of the babies died of heparin overdose.

These heparin overdoses were not the first. Since the introduction of low molecular weight heparin (LMWH) products, several deaths have resulted from inadvertent administration of both an LMWH and unfractionated heparin. Sometimes a physician mistakenly ordered both drugs, but usually the two types of heparin were ordered by two different physicians. Not all the heparins were ordered through the pharmacy, so pharmacy staff could not catch the error.

Heparin has also been confused with hetastarch (HESpan, B. Braun/McGaw) and hetastarch in lactated electrolyte solution (Hextend, Hospira)-a particularly harmful mix-up because the latter two products are used for patients who are bleeding or have lost blood. More than a dozen reports of such mix-ups were reported to the Food & Drug Administration around the turn of this century. Some of the errors have led to patient deaths. Since then, B. Braun and McGaw have changed the appearance of the product brand name on the packaging. Hospira has worked with ISMP to alert health professionals to the problem and help prevent future mix-ups. However, the potential for errors still exists.

Many large hospitals nationwide now have similar measures for preventing heparin medication errors. Double-checking all heparin orders-in the pharmacy and on the nursing floor-is a common practice. Some hospitals have eliminated all but the lowest-dose heparin from nursing stations and dispensing units and confine high-dose heparin to separate or high-hazard areas in the pharmacy.

While double-check systems can help large hospitals catch errors, small hospitals do not have the staff necessary for such protocols. Many small hospitals have only one pharmacist in the building at a time. Robin Mays, R.Ph., director of pharmacy at Samaritan North Lincoln Hospital in Lincoln City, Ore., said her pharmacy is not open around the clock. So it is impossible for a pharmacist to check medications that are administered after hours, she said.

However, Mays pointed out, small hospitals have fewer staff members and patients to monitor. Like her counterparts in larger hospitals, she has opted to store higher doses of heparin away from the other heparin.

Steven Meisel, Pharm.D., director of medication safety for Fairview Health Services in Minneapolis, disagreed with the policy of separating high-hazard drugs or look-alike/sound-alike drugs. This creates a new hazard, he said, because drugs are stored in multiple places and not alphabetically on the shelf, where a pharmacist or technician would expect them to be. "If you want to do away with heparin errors, you need to do away with heparin," he said. At Fairview, sodium chloride is used for flushing most lines. When heparin is administered, it is only with premeasured doses and premixed bags.

ISMP has included heparin in its list of high-alert medications-a group of drugs more likely than others to cause harm if used incorrectly. Baxter has sent a safety-alert letter to healthcare providers warning of potential mix-ups between heparin 10,000 units/ml and 10 units/ml. Manufacturers of heparin are evaluating methods for improved packaging, but it's still up to hospitals, pharmacists, prescribers, and nurses to prevent more harm from heparin errors.

THE AUTHOR is a clinical writer based in the Seattle area.